Wyoming, 2008

High Wind in Wyoming, February 7, 2008

February 7, 2008 · NWS CYS · 3 events in 3 counties and zones

A strong pressure gradient produced locally high winds over parts of southeast Wyoming.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A strong pressure gradient produced locally high winds over parts of southeast Wyoming.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 7, 3:10 AM MST, 4 hours 15 minutes earlier.

Area forecast discussion, Feb 7, 3:10 AM MST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
310 AM MST THU FEB 7 2008

.SHORT TERM...TODAY THRU FRI...WINDY PATTERN CONTINUES TODAY INTO
FRI AS STG FLOW ALOFT LINGERS OVER REGION.  WILL KEEP INHERITED
HILITES AND UPGRADE TO HIGH WIND WRNG FOR LAR COUNTY...WITH A WIND
ADVY FOR THE SW PART OF THE NEB PNHNDL.  REST OF HIGH WIND WATCH
CANCELLED.  SAT PIXS SHOW THE STG UPPER JET ALREADY STARTING TO SAG
OVER THE PAC NW...SHOULD HOLD IN A GOOD POSITION ACROSS CNTRL/NRN WY
AROUND MIDDAY FOR A GOOD WIDESPREAD WINDSTORM.  AS JET SAGS S BY
SUNSET TO ALONG THE WY/CO BORDER...WIND THREAT COULD DECREASE TO
BELOW HIGH WIND CRITERIA ACROSS THE LOWER ELEVATIONS BY MID
EVENING...BUT WILL LET DAY SHIFT TAKE A LOOK AT THAT.  WILL HOLD ON
TO WINTER STORM WRNG MAINLY FOR BLOWING SNOW/EXPECTED CLOSED ROADS
BY MIDDAY.  HAVE ADDED A WIND ADVY FOR THE SW NEB PNHNDL AS EXPECT
WINDS TO SPILL OVER FROM WY...BUT LESS THAN HIGH WIND.  REST OF
PNHNDL LOOKS TO BE BELOW WIND ADVY CRITERIA.  ONCE WEAK UPPER TROF
AND JET SAGS THRU REGION TONIGHT...SHOULD SEE A STRONG NW FLOW ALOFT
LINGER OVER THE AREA.  COULD EASILY SEE NEED FOR WIND HILITES ON
FRI...BUT FOR SAKE OF KEEPING THINGS SIMPLE FOR NOW...WILL ALLOW
LATER SHIFTS TO REEVALUATE WIND SITUATION AND LIKELY EXTEND WARNINGS
INTO FRI.

.LONG TERM...FRIDAY NIGHT THROUGH THURSDAY FEBRUARY 14TH.

FRIDAY NIGHT...STRONG NORTHWEST FLOW ALOFT CONTINUES WITH IMPRESSIVE
SURFACE GRADIENTS ALONG AND WEST OF THE LARAMIE RANGE. IMPRESSIVE
700/500 MB HEIGHT GRADIENTS AND ISOTACHS. ANOTHER WINDY NIGHT ALONG
AND WEST OF THE LARAMIE RANGE. WILL HIT WINDS HARD IN GRIDS. HIGH
WIND CRITERIA MAY BE MET AT SOME LOCALES. FOR NOW WILL NOT ISSUE ANY
HIGH WIND HIGHLIGHTS WHICH WOULD LIKELY SERVE TO CONFUSE OUR
CUSTOMERS WITH THE CURRENT HIGH WIND HIGHLIGHTS IN EFFECT. WILL
MAINTAIN OROGRAPHIC SNOW SHOWERS ACROSS THE SNOWY RANGE.

SATURDAY...NORTHWEST FLOW ALOFT CONTINUES. PRIMARY CHALLENGE WILL BE
MAXIMUM TEMPERATURES AS GFS PROGS THE SHALLOW ARCTIC AIRMASS
BISECTING THE REGION WITH THE FRONT EXTENDING FROM CODY SOUTHEAST TO
SIDNEY. BAND OF POST FRONTAL SNOW WILL LIE NORTHEAST OF OUR COUNTIES.

SUNDAY...RELATIVELY MILD END TO THE WEEKEND. FLOW ALOFT BACKS TO
WEST NORTHWEST...INDUCING A DECENT WARMING TREND AS COLD AIR
RETREATS WELL EAST OF OUR COUNTIES. PER PROGGED 1000-500 MB
THICKNESSES NEAR 5490 METERS...WILL SEE HIGH TEMPERATURES IN THE 40S
AT MOST LOCALES WITH LESSENING WINDS DUE TO WEAKENING SURFACE
PRESSURE GRADIENT AND RELAXING OF WINDS ALOFT.

MONDAY...NEXT SHORTWAVE TROUGH MOVES SOUTHEAST ACROSS THE NORTHERN
ROCKIES AND NORTHERN GREAT PLAINS STATES SENDING ANOTHER COLD FRONT
SOUTHWARD INTO NORTHEAST WYOMING AND NORTHERN NEBRASKA. HAVE BEEFED
UP POPS ACROSS OUR WESTERN AND NORTHERN COUNTIES TO MATCH GRAND
JUNCTION/RIVERTON AND RAPID CITY GRIDDED FORECASTS AND TO JIVE WITH
GFS PROGS. COLDER TEMPERATURES WITH THICKNESS FALLS AND INCREASE IN
CLOUD COVER.

TUESDAY...TRANSITORY RIDGE ALOFT WORKS ACROSS WYOMING WITH ATTENDANT
LEE TROUGHING DEVELOPING PRODUCING BREEZY TO WINDY CONDITIONS. WILL
SEE AN INCREASE IN MIDDLE AND HIGH CLOUDS SPILLING OVER THE RIDGE
ALOFT AND IN ADVANCE OF THE NEXT SHORTWAVE TROUGH OVER THE PACIFIC
NORTHWEST. DECENT WARMING TREND WITH HIGHS IN THE 30S AND 40S PER
PROGGED 1000-500 MB THICKNESSES NEAR 5460 METERS.

WEDNESDAY...NEXT SHORTWAVE TROUGH MOVES ACROSS MONTANA AND WYOMING
SPREADING SNOW SHOWERS ACROSS THESE STATES. GFS LIKELY OVERDONE ON
QUANTITATIVE PRECIPITATION FORECAST AS IS ITS TENDENCY.

THURSDAY...WINDY UNSETTLED DAY AS SHORTWAVE TROUGH SCOOTS ACROSS
WYOMING AND WYOMING WILL LIE IN THE POST FRONTAL COLD AIRMASS.
OROGRAPHIC SNOW SHOWERS A DECENT BET ACROSS THE SNOWY RANGE. HIGHS
NEAR CLIMATOLOGICAL NORMALS PER THICKNESS TRENDS.   RUBIN

&&

.AVIATION...GENERALLY VFR CONDITIONS EAST OF LAR RANGE...WITH
MVFR/OCNL IFR CIGS/VSBYS IN SNOW/BLWG SNOW WEST BY MIDDAY.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...HIGH WIND WARNG      TODAY/TNGT     ZONES 59..62..64>67.
     WINTER STORM WARNG   TODAY/TNGT     ZONES 61..63.
     HIGH WIND WARNG      MID MRNG/TNGT  ZONES 69..70.
NE...WIND ADVISORY        THIS AFTN      ZONES 20..54.

&&

LONG TERM...RUBIN
Hazardous weather outlook, Feb 7, 3:51 AM MST, 3 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
351 AM MST THU FEB 7 2008

NEZ001>003-019>021-054-055-WYZ059>070-081100-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-
SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-
PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
351 AM MST THU FEB 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT FOR SOUTHWEST CARBON COUNTY
AND THE SNOWY RANGE THROUGH TONIGHT.

A HIGH WIND WARNING IS IN EFFECT FOR SOUTHEAST WYOMING...EXCEPT
NIOBRARA AND GOSHEN COUNTIES...THROUGH TONIGHT.

A WIND ADVISORY IS IN EFFECT FOR BANNER AND KIMBALL COUNTIES IN
NEBRASKA THIS AFTERNOON.

PLEASE SEE PRODUCTS WWUS45 AND WWUS75 FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FRIDAY AND FRIDAY NIGHT WILL BE VERY WINDY AGAIN...ESPECIALLY
ACROSS WYOMING. HIGH WIND WATCHES AND WARNINGS ARE LOOKING MORE
LIKELY FOR FRIDAY AND FRIDAY NIGHT.

AN ARCTIC COLD FRONT WILL SAG SOUTHWARD ACROSS EASTERN WYOMING ON
SATURDAY ON A LINE FROM DOUGLAS TO KIMBALL. WARMER TEMPERATURES
WILL RETURN ON SUNDAY AS THE COLD AIR RETREATS EASTWARD.

COLDER WEATHER AND A CHANCE OF SNOW WILL RETURN ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

YOUR NATIONAL WEATHER SERVICE TEAM APPRECIATES ANY WEATHER REPORTS
YOU CAN PROVIDE.  THANK YOU.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

RUBIN

Event by event

3 high wind. Local standard time, as filed.

High Wind, North Carbon

When
February 7, 7:25 AM MST to 3:00 PM MST
Where
North Carbon forecast zone
Measured
67 kt (77 mph) measured gust
Reported by
Department of Highways

Some gusts from 65 to 75 mph during the period.

High Wind, Platte

When
February 7, 9:05 AM MST to 3:00 PM MST
Where
Platte forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
Department of Highways

Many wind gusts from 65 to 75 mph were recorded at the Bordeaux interchange on Interstate 25 during the period.

High Wind, Southwest Carbon

When
February 7, 8:38 PM MST
Where
Southwest Carbon forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
ASOS

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 79256, 79255, 79257.